Hail, Sauk
- When
- July 14, 4:28 PM CST
- Where
- Sauk County, 1.22 mi NW of Baraboo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.480, -89.750
A line of strong to severe storms moved across south-central Wisconsin during the mid to late afternoon hours on July 14th, 2021.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of strong to severe storms moved across south-central Wisconsin during the mid to late afternoon hours on July 14th, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 230 PM CDT Wed Jul 14 2021 .SHORT TERM... (Issued 230 PM CDT Wed Jul 14 2021) Late This Afternoon through Thursday: Line of strong thunderstorms will continue to march eastward across southern Wisconsin through the late afternoon. Expect wind gusts of 30 to 50 mph to continue to be the main threat. It's looking like a break in the precipitation will occur over most of the area late this afternoon and early evening. Focus shifts to deepening low pressure moving from northern IA into central WI this evening. The surface low will continue to move northeast, dragging a cold front into southern WI overnight. Although the atmosphere was worked over early today by the MCS moving through southern WI, breaks in the cloud cover, and increased low level convergence in the vicinity of the warm front attached to the northeast moving surface low should result in more thunderstorms developing across northern IA into southern MN and western WI this evening. CAPE has increased to 1-3K joules with little CIN across northern IA. These storms should push into southern WI during the evening and overnight and may start to train or line up across a part of the area. Precipitable water remains near record levels from 1.7 to 2 inches for this time of year. Forward propagating Corfidi Vectors remain easterly 20-25 kts but Meso-Beta elements of MCS drops to less than 10 kts for about a 6 hour period overnight. Any stronger storms will produce rainfall of 1-2+ inches per hour, and if they linger or redevelop along the boundary, could see localized flash flooding overnight. Despite the recent dry conditions, the ground/soil/non- pavement areas remain firm and more impervious to soaking up the heavy rainfall, resulting in an increased threat for flash flooding. Due to uncertainty with regard to where the most favored area of flooding would be, and recent dryness, wl hold off on posting Flash Flood Watch for now, but wl be watching conditions closely this evening. Low level jet pivots to the east and south of the area but wl continue precipitation chances across the southern CWA due to lingering mid-level low pressure trof and nearby surface boundary. Kavinsky && .LONG TERM... (Issued 230 PM CDT Wed Jul 14 2021) Thursday night through Wednesday: Blocking high pressure building into the central CONUS and southern Canada will be bringing mostly quiet conditions to southern WI for the bulk of this period. Shower chances may increase later Tuesday into mid-week as a back door cool front slips down from the north as the blocking ridge weakens slightly. In the shorter term, a lingering frontal boundary located just to the south and east of southern WI may bring a few showers or storms to far southern WI Thursday night into Friday. Otherwise dry conditions are expected elsewhere. Daytime temperatures should be near or a little above seasonal normal for mid-July. Kavinsky && .AVIATION... (Issued 230 PM CDT Wed Jul 14 2021) A line of strong storms will continue to march east across parts of southern WI this afternoon, weakening and diminishing from west to east during the mid to late afternoon. Held off in introducing any stronger wind gusts in eastern TAF's More scattered storms will likely affect southern Wisconsin tonight, although timing and strength of these storms is still uncertain. Heavy rainfall will accompany of these storms with areas of MVFR and lower ceilings and vsbys. Kavinsky && .MARINE... (Issued 230 PM CDT Wed Jul 14 2021) Periods of thunderstorms will affect nearshore and Lake Michigan open waters through tonight, focused mostly on the southern lake on Thursday. Some of the storms will cause gusty winds, likely reaching Special Marine Warning criteria late this afternoon and tonight. Mariners will need to be alert for storms approaching their location and be ready to seek harbor. Kavinsky && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 226 PM CDT Wed Jul 14 2021 WIZ046-047-051-052-056>060-062>072-151930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 226 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight The first of two rounds of thunderstorms will continue to march eastward across southern Wisconsin through the late afternoon. Brief heavy rainfall and gusty winds to 45 mph are possible with these storms. Another round of thunderstorms is expected tonight, mainly from mid-evening through late tonight. Heavy rainfall producing localized flooding will be possible with this second line of storms. In addition, severe thunderstorms with strong winds, large hail, and an isolated tornado will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The chance for thunderstorms continues into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. LMZ643>646-151930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 226 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Late This Afternoon and Tonight Thunderstorms will affect the nearshore waters late this afternoon and early evening. Wind gusts may exceed 30 knots with this line of storms. More thunderstorms are expected later tonight. Severe thunderstorms with strong winds, large hail, and an isolated waterspout will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The chance for thunderstorms will continue into Friday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-151930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 226 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Two rounds of thunderstorms are expected early this evening and late tonight, but the second round will depend on how fast the first round clears out. Severe storms will be possible with strong winds as the main concern and the potential for large hail. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The chance for thunderstorms will continue across southern Lake Michigan into Friday. www.weather.gov/mkx MBK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 3 ENE MONROE 42.62N 89.59W
07/14/2021 M48 MPH GREEN WI AWOS
MONROE MUNICIPAL AIRPORT.
&&
DDVSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
236 PM CDT Wed Jul 14 2021
WIZ064-065-069-070-142030-
Walworth-Rock-Waukesha-Jefferson-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WALWORTH...EASTERN
ROCK...WESTERN WAUKESHA AND JEFFERSON COUNTIES...
At 236 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Ripley to Fort Atkinson to 6
miles east of Janesville to Rockton. Movement was east at 35 mph.
Winds of 40 to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Janesville, Beloit, Whitewater, Fort Atkinson, Elkhorn, Delavan,
Jefferson, Lake Geneva, Mukwonago, Delafield, Lake Mills, Milton,
East Troy, Williams Bay, Wales, Okauchee Lake, Oconomowoc, Ottawa,
Genoa City and Walworth.
LAT...LON 4250 8907 4264 8900 4290 8896 4301 8901
4306 8901 4314 8841 4299 8833 4284 8830
4249 8831
TIME...MOT...LOC 1936Z 262DEG 31KT 4306 8898 4291 8886 4266 8890 4247
8906
CMILLERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
315 PM CDT Wed Jul 14 2021
WIZ065-066-070>072-142115-
Walworth-Waukesha-Milwaukee-Racine-Kenosha-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...EASTERN
WALWORTH...RACINE...WAUKESHA AND KENOSHA COUNTIES...
At 314 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Merton to Wales to near Potter Lake
to Walworth. Movement was east at 35 mph.
Winds of 30 to 40 mph are possible with these storms.
Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, West Allis, Wauwatosa, New
Berlin, Brookfield, Greenfield, Menomonee Falls, Oak Creek, Mount
Pleasant, Muskego, South Milwaukee, Pleasant Prairie, Cudahy,
Antioch, Whitefish Bay, Greendale and Pewaukee.
LAT...LON 4283 8848 4298 8843 4314 8844 4314 8790
4312 8790 4307 8787 4302 8790 4296 8785
4288 8785 4285 8783 4278 8775 4276 8777
4271 8777 4266 8781 4261 8782 4249 8780
4250 8866
TIME...MOT...LOC 2014Z 266DEG 30KT 4314 8835 4299 8835 4284 8840 4251
8859
CMILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 2 SE GERMANTOWN 43.22N 88.09W
07/14/2021 E45 MPH WASHINGTON WI TRAINED SPOTTER
TREES ARE BENDING AND POWER IS FLICKERING.
&&
MRCSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
338 PM CDT Wed Jul 14 2021
WIZ059-060-065-066-142115-
Waukesha-Milwaukee-Washington-Ozaukee-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHEASTERN
WASHINGTON COUNTIES...
At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Jackson to near Menomonee Falls. Movement
was east at 30 mph.
Winds of 30 to 40 mph are possible with these storms.
Locations impacted include...
Northern Milwaukee, Menomonee Falls, Mequon, Brown Deer, Grafton,
Cedarburg, Port Washington, Jackson, Fox Point, Saukville, Bayside,
Thiensville, Germantown, Glendale, River Hills, Lannon, Richfield and
Kirchhayn.
LAT...LON 4337 8788 4330 8789 4326 8791 4324 8791
4321 8790 4320 8790 4318 8788 4314 8790
4314 8818 4331 8825 4343 8783
TIME...MOT...LOC 2038Z 248DEG 28KT 4330 8814 4315 8807
CMILLERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
508 PM CDT Wed Jul 14 2021
WIZ056-142245-
Sauk-
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAUK COUNTY...
At 508 PM CDT, a strong thunderstorm was located 9 miles southwest of
Reedsburg, moving east at 40 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Baraboo, Reedsburg, Lake Wisconsin, West Baraboo, Bluffview, North
Freedom, Merrimac, Rock Springs, Loganville, Lime Ridge, Devils Lake
St Park and Hill Point.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4350 9019 4357 8972 4357 8967 4356 8965
4356 8960 4338 8960 4336 8965 4336 8967
4333 8971 4331 9018
TIME...MOT...LOC 2208Z 260DEG 33KT 4341 9008
CMILLERThe Milwaukee radar (KMKX), 113 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous reports of multiple trees, limbs, and powerlines downed. The hardest hit areas were from North Freedom to Loganville to Baraboo. There was one report of roof damage to a garage and a chicken coop that was blown over.
Numerous reports of downed trees and limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962291, 961853, 961854.